Alert archive / Iowa / Flash Flood Watches in 2018
Flash Flood Watch 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Sep 2, 2018, 9:26 AM CDT for 21 counties in Iowa; 6 counties in Illinois. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2018, 9:26 AM CDT (14:26 UTC)
- Expired
- Sep 4, 2018, 12:00 AM CDT
- In force
- 39 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
All 27 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Carroll County, IL, Jo Daviess County, IL, Mercer County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 7:03 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 2, 7:03 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 703 AM CDT Sun Sep 2 2018 ...12z AVIATION UPDATE... .SYNOPSIS... Issued at 330 AM CDT Sun Sep 2 2018 Latest suite of model runs and synoptic scale placement of weather making features continues to suggest that the local area will be in or near the active ring of fire pattern through at least mid next week, with compounded bouts of heavy rain leading to rounds of flash flooding and river flooding for portions of the area. Unseasonable warm humid conditions to continue through the period as well. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Sun Sep 2 2018 With MCS-inducing wave rolling to the northeast acrs WI, and other convective support off to the west over the MO RVR Valley, the heavy rain threat has temporarily shifted out of the area and thus the Flash Flood Watch was cancelled early. With lingering storm outflow boundaries and the main boundary/sfc trof undulating acrs the northwestern CWA, there could be isolated to widely scattered showers and storms this morning into early afternoon, but many areas to remain dry and have a temporary reprieve. But then the next approaching wave embedded in persistent southwesterlies should induce increased sctrd storm activity as the afternoon and especially evening progress, with the northwestern third of the CWA late this afternoon and then east north of I80 during the evening more prone to this activity/seeing higher coverage. But better support parameters indicated by the UKMET MCS tool are off to the west acrs central into western IA this evening, and those areas may have a more widespread MCS threat by tonight. Thus will hold off for now issuing a new Flash flood Watch for later this afternoon and tonight for portions of the local CWA with ongoing low confidence on coverage and placement, but chances are that one will eventually be needed again for portions of the CWA that have been recently hard hit by heavy rainfall, with early thoughts along or north of I80 if daytime heating allows for boundary retreat north some. With rounds of unseasonably high PWAT's feeding this activity, even sctrd storms moving acrs the sensitive areas may induce new flash flooding and aggravate rising river levels. The day crew will have to define the new threat area and issue the new flash flood watch if need be. Just a marginal severe storm threat for isolated wet microbursts and hail especially near any boundaries for shear enhancement. Temps a challenge again, with convective debris battling warming southerly boundary layer flow, will advertise plenty of 80s with more high humidity. .LONG TERM...(Monday through next Saturday) ISSUED AT 330 AM CDT Sun Sep 2 2018 The latest suite of medium range models keep the mid summer-like ring of fire going for much of the upcoming week in or near the local area of concern. Still some hope that mid level ridge retrograde or amplification shunts the main heavy rain axis just to the west and north of the local area, but portions of the CWA will still be susceptible to at least getting clipped by storms and more bouts of heavy rain, especially the northwest and northern third of the fcst area through Wed. There could be almost the daily need for a flood watch for portions of the area for much of the upcoming week. Compounded rounds of heavy rain in or near the area will impact river basins with routed flow, or localized rain producing increased river flooding as the week progresses. Will also have to watch for the troubling sign of remnants of a tropical system getting drawn up toward the area by next weekend or the week after, which could really compound flooding problems in an area hit by occasional bouts and swaths of heavy rain for over a week. The 00z GFS breaks the flooding pattern by Sept 10th or 11th with a big cool dump/long wave trof out of Canada. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) ISSUED AT 655 AM CDT Sun Sep 2 2018 Besides some ground fog around DBQ, a VFR window and break in the storms through midday at most sites, although an isolated storm may pass west of the CID terminal. MVFR to VFR CIGs this afternoon with more sctrd showers and storms developing from mid afternoon into the evening. Some of these will produce passing MVFR to IFR conditions and turbulent impacts, with the CID/DBQ/MLI sites most prone to this activity tonight. Some lowered confidence if the storm coverage and if it will move north again late tonight, or may hang on into Monday morning. In any case, expect at least MVFR cloud cover after midnight into Monday morning, and possible 3-5SM fog as well. South winds of 5-10 KTs away from boundaries, which will make for variable sfc flow as well. && .HYDROLOGY... Issued at 330 AM CDT Sun Sep 2 2018 Several area tribs on the rise, with portions of the English and Wapsi already rising to moderate flood levels today into early next week. With repeated rounds of heavy rain on the mid to upper basins of the Cedar, Wapsi, Skunk and Iowa Rivers, more river flooding will sure to be on the way. Will also have to start watching trib and run-off input into the Mississippi for eventual rises on the main stem. More details on river flooding probably to be assessed later today as more rainfall amounts and run-off are taken into account. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...12 AVIATION...12 HYDROLOGY...12
Hazardous weather outlook, Sep 2, 5:38 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 538 AM CDT Sun Sep 2 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 538 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected again this afternoon and tonight across portions of the Outlook Area. Current indications suggest the storm coverage may be higher along and north of the Interstate 80 corridor especially by tonight, but scattered storms may still occur to the south of I-80 as well. Some of these storms may be strong to possibly severe with damaging winds and large hail the main threats. But with all the recent heavy rainfall, today will be another day with an elevated risk of flooding and flash flooding where new storms develop and move across areas already rain-soaked and saturated. Once these areas of concern are better defined, a new Flash Flood Watch may be needed for later today and tonight. Stay tuned for updates. The Storm Prediction Center has placed a Marginal Risk for severe weather this afternoon and tonight for areas generally along and northwest of a line from Keosauqua Iowa, to Burlington Iowa, and to Sterling Illinois. Some area rivers are experiencing rising water levels and flooding. Please see the latest Flood Statements and Flood Warnings for details. Away from the storms and cloud cover, unseasonably warm temperatures and high humidity will combine to produce heat index readings as high as the 90s during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There will be a chance of thunderstorms almost every day through the period, with them being more common during the evening and night time hours. It is too soon to determine the risk of severe weather. But the storms will have the potential to produce more heavy rain which could lead to additional flash flooding and river flooding. Several area rivers will likely continue to experience high water levels and flooding for much of the upcoming week, especially if rounds of storms continue to effect portions of the Outlook Area. Very warm temperatures and higher than normal humidity will continue for much of the upcoming week, sending heat index readings as high as the 90s during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Any reports of new flooding or flash flooding would be appreciated. 12
In the hours before
Local storm report, Sep 2, 6:48 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM HEAVY RAIN 2 NNE CEDAR RAPIDS 42.01N 91.66W
09/02/2018 M1.28 INCH LINN IA TRAINED SPOTTER
&&Local storm report, Sep 2, 6:55 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM HEAVY RAIN 3 SW WINNESHIEK 42.32N 89.57W
09/02/2018 M1.90 INCH STEPHENSON IL TRAINED SPOTTER
TOTAL OVERNIGHT.
&&Local storm report, Sep 2, 7:52 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HEAVY RAIN SHANNON 42.15N 89.74W
09/02/2018 M1.57 INCH CARROLL IL TRAINED SPOTTER
&&Local storm report, Sep 2, 7:56 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM HEAVY RAIN 2 SE GALENA TERRITORY 42.38N 90.31W
09/02/2018 M2.40 INCH JO DAVIESS IL TRAINED SPOTTER
&&Local storm report, Sep 2, 8:04 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN 2 SSE SCHAPVILLE 42.37N 90.19W
09/02/2018 M3.06 INCH JO DAVIESS IL TRAINED SPOTTER
24 HR TOTAL. 2.61 INCHES OVERNIGHT.
0802 AM HEAVY RAIN 1 WNW MORRISON 41.81N 89.98W
09/02/2018 M1.10 INCH WHITESIDE IL TRAINED SPOTTER
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:32 PM CDT | Special Weather Statement | DVN | Keokuk | 28 min |
| Sep 1, 7:39 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 36 min |
| Sep 1, 7:52 PM CDT | Tornado Warning | DVN | Keokuk | 23 min |
| Sep 1, 8:14 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 46 min |
| Sep 1, 8:23 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 37 min |
| Sep 1, 8:56 PM CDT | Special Weather Statement | DVN | Washington | 49 min |
| Sep 1, 9:05 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Washington | 40 min |
| Sep 1, 9:08 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Washington | 52 min |
| Sep 1, 9:22 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 38 min |
| Sep 1, 9:52 PM CDT | Special Weather Statement | DVN | Iowa | 53 min |
| Sep 1, 9:56 PM CDT | Special Weather Statement | DVN | Louisa | 49 min |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DVN | Washington | 26 min |
| Sep 1, 10:08 PM CDT | Flash Flood Warning | DVN | Keokuk | 5 hr |
| Sep 1, 11:20 PM CDT | Flash Flood Warning | DVN | Iowa, Keokuk, Washington | 4 hr |
| Sep 1, 11:29 PM CDT | Special Weather Statement | DVN | Scott | 46 min |
| Sep 1, 11:50 PM CDT | Special Weather Statement | DVN | Dubuque | 25 min |
| Sep 2, 9:53 AM CDT | River Flood Warning | DVN | Cedar, Jones, Linn | 11 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Louisa | 16 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Des Moines, Louisa | 16 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Des Moines | 17 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 17 days |
| Sep 2, 2:39 PM CDT | Special Weather Statement | DVN | Buchanan | 111 min |
| Sep 2, 3:01 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 44 min |
| Sep 2, 3:41 PM CDT | Tornado Warning | DVN | Delaware, Dubuque | 22 min |
| Sep 2, 4:31 PM CDT | Special Weather Statement | DVN | Dubuque | 74 min |
| Sep 2, 5:32 PM CDT | Special Weather Statement | DVN | Jones | 43 min |
| Sep 2, 6:18 PM CDT | Special Weather Statement | DVN | Jackson | 42 min |
| Sep 2, 6:25 PM CDT | Special Weather Statement | DVN | Cedar, Muscatine, Scott, Washington | 50 min |
| Sep 2, 6:48 PM CDT | Special Weather Statement | DVN | Jefferson, Van Buren | 42 min |
| Sep 1, 8:42 PM CDT | Special Weather Statement | DVN | Whiteside | 33 min |
| Sep 1, 9:33 PM CDT | Special Weather Statement | DVN | Rock Island | 42 min |
| Sep 1, 9:36 PM CDT | Special Weather Statement | DVN | Rock Island | 39 min |
| Sep 1, 10:01 PM CDT | Special Weather Statement | DVN | Whiteside | 29 min |
| Sep 1, 11:02 PM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 43 min |
| Sep 2, 8:53 AM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 25 days |
| Sep 2, 8:53 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 14 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Hancock | 17 days |
Nearby
Flash Flood Watches in Iowa, 2018Flash Flood Watches in Illinois, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.